Introduction: Immune checkpoint inhibitors (ICI) induced cardiac toxicity can present with non-specific symptoms and signs. Early recognition and treatment are important; however, diagnosis can be challenging. Case report: We describe a 67-year-old woman with a history of ICI induced pneumonitis who presented with dyspnea, hypoxemia and pulmonary infiltrates while treated with pembrolizumab for lung cancer, initially diagnoses with relapssed pneumonitis. When her condition did not improve with steroids, NT-pro-BNP level was tested and was markedly high, prompting additional tests for heart failure. Management and outcome: The patient was diagnosed with ICI induced left ventricular dysfunction and treated with steroids, beta blockers, diuretics, and ACE inhibitors. Her symptoms and imaging studies markedly improved. Discussion: Here, we review the literature on ICI induced cardiac toxicity and the role of NT-pro -BNP in triage of patients presenting with dyspnea in the emergency setting. We suggest that measurement of NT-pro -BNP be utilized in patients receiving ICI's and presenting with respiratory abnormalities, to rapidly assess for possible cardiac toxicity.
Bibliographical notePublisher Copyright:
© The Author(s) 2022.
- heart failure
- Immune check point inhibitors
- non small cell lung cancer
ASJC Scopus subject areas
- Pharmacology (medical)